• question-icon

    What causes black stool?

default
Posted on Thu, 13 Aug 2015 in Digestion and Bowels
Question: my call is for my stools are black and don't have any paine or other problems,,have been eating good and a lot of different foods, same prescription for years. age is 80 and in good health , XXXXXXX
doctor
Answered by Dr. Shafi Ullah Khan 2 hours later
Brief Answer:
Needs evaluation for Upper GI bleed

Detailed Answer:
Thank you for asking

I read your question and i understand your concern. Black color of stools with normal bowel habits should first be correlated with any intake that might change the color of the stool to black tarry color like Iron supplements, bismuth subsalicylate (Kaopectate, Pepto-Bismol), black licorice.

If ruled out for these next step is always worth evaluation to sort out any worrisome cause underneath like upper GI bleed .

I personally always recommend to consult the doctor if the stool color stays black or red for longer than 24 hours. Because it is always necessary to rule out any bleed from upper GI portion. Pain is not necessary. I have seen thousands of bleeds with out pain. Not necessarily you might have one. But old age with chronic prescription of blood pressure and likely aspirin as well makes the odds more likely.

Get evaluated and let them sort it out for you.

I hope it helps. take good care of yourself and dont forget to close the discussion please.

Regards
Khan
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shafi Ullah Khan

General & Family Physician

Practicing since :2012

Answered : 3614 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Bismuth subsalicylate

doctor1 MD

I experienced diarrhea , abdominal distention and significant pain. No nausea, no vomiting . Saw Dr. who gave me antibiotics (no help) and stool...

doctor1 MD

Hi- i was diagnosed with Pylori H - they had blood tests and breathing test made and the result was 233 which is on the lower end. should i be...

doctor1 MD

Side effect of Alzheimer's drugs Dear Doctor My husband is in early stages of Alzheimer's and his neurologist has him on nerve stimulating drugs...

doctor1 MD

I have had diarrhea for 13 hours now. After 5 hours of having it I took bismuth subsalicylate (262 mg) and every two hours I take 2 tablets....

doctor1 MD

Age:23, Height:5 11 , Weight: 276. Currently taking Lisinopril 5mg (for slight high blood pressure) and Allopurinol 100mg (for high uric acid)....

Get personalised answers from verified doctor in minutes across 80+ specialties

160 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shafi Ullah Khan
  • Q - Inflamed gums, bleeding. Was on prednisone. Had herpes. Is this a sign...

  • Q - Upper eyelid skin graft done to lengthen eyelid was not successful. Can...

  • Q - Diagnosed with stiff person syndrome and having muscle spasms. Taking ...

  • Q - Have hep c, HIV with anemia, fluid retention in legs, rash on palms and...

  • Q - Having trouble sleeping due to worry. Done with nuclear stress test and...

  • Q - Have Polymyalgia rheumatica. Having pain and feeling uncomfortable. What...

  • Q - Suffering from severe anxiety and pain in abdomen. Could It be...

  • Q - What is the best cream for haemorrhoids?

  • Q - Feels like room is spinning and have dizziness. Could I ask a doctor?

  • Q - Experiencing pain in ear and getting headache around left ear. What...

backtotop2